West Virginia, 2020Hail and Damaging Winds in West Virginia, April 8, 2020
April 8, 2020 · NWS PBZ · 4 events in 3 counties and zones
Broad ridging was in place across the Mississippi Valley on the morning of the 7th, with the Upper Ohio Valley region experiencing WNW flow aloft. After morning showers and thunderstorms moved across the area due to a warm front, the upper level flow regime brought an elevated mixed layer (EML) into the region during the afternoon, capping convection during the afternoon and early evening hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Broad ridging was in place across the Mississippi Valley on the morning of the 7th, with the Upper Ohio Valley region experiencing WNW flow aloft. After morning showers and thunderstorms moved across the area due to a warm front, the upper level flow regime brought an elevated mixed layer (EML) into the region during the afternoon, capping convection during the afternoon and early evening hours.
Convective clusters over Michigan during the evening congealed into a mesoscale convective system (MCS) and raced across Lake Erie, arriving in the NWS Pittsburgh forecast area shortly before midnight. Steep mid-level lapse rates thanks to the EML allow for a few large hail reports initially. However, the main impact of the system would be from wind. Surface temperatures surged into the low to mid 60s ahead of the line on gusty southwest winds, resulting in surface CAPE of 1000 J/kg and a significant curving/lengthening of the hodograph. With the boundary layer no longer decoupled, strong ambient mid-level flow combined with highly efficient evaporational cooling in the convective downdrafts allowed substantial downdraft CAPE to be realized. Although storms had weakened somewhat before they reached northern West Virginia, several wind damage reports were still received.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Apr 7, 11:38 PM EST, 1 hour 2 minutes earlier.
Area forecast discussion, Apr 7, 11:38 PM EST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1238 AM EDT Wed Apr 8 2020
.SYNOPSIS...
More showers and storms later tonight will give way to a dry
Wednesday. Additional rain is expected Thursday with a cold front
before dry weather returns this weekend.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
1230 AM Update: Convective clusters across Michigan have now evolved
into a MCS encroaching the northern periphery of the PBZ forecast
area. With steep mid-level lapse rates thanks to the EML, both the
squall line and discrete cells out ahead are more than capable of
producing large hail. Even storms of lesser strength will likely be
producing hail the size of peas.
The squall line will continue to surge south over the next few hours.
Surface instability is greatest west of the PA State Line.
Confirmation of this analysis as Canton recorded a 57 knot wind gust
just moments ago, with nearby observations showing similarly high
gusts. Expect this wind hazard to continue southward to the I-70
corridor, especially areas west of Pittsburgh, as the line progresses
southward.
The observed line is advancing a bit faster than CAM consensus. The
line should pass through Morgantown by no later than 5am.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH FRIDAY/...
Mid-morning Wednesday shortwave ridging will ensue coincident with
a brief dry period and above normal temperature. Late Wednesday a
positively tilted trough North of the Great Lakes will drag a robust
cold front through the area with another round of precipitation
possible through the overnight into Thursday. Much colder air will
arrive behind the front and may prompt a change to snow Thursday
night. At this time, only minor-to- trace accumulations are expected
north of I-80.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Shortwaves embedded in NW flow will bring the chance for rain/mixed
with snow showers and cold temperature Friday. At this time little to
no accumulation is expected. High pressure returns Saturday,
returning dry weather through much of the weekend. Crossing low
pressure and upper troughing will return rain chances late this
weekend into early next week. Temperature will moderate back to the
seasonal norm through the weekend.
&&
.AVIATION /04Z WEDNESDAY THROUGH SUNDAY/...
Thunderstorms are pushing southward across the forecast area, and
should reach the PIT area terminals in another hour. Restrictions
will briefly drop to IFR as the line crosses with improvement
immediately thereafter.
Ceilings are then expected to gradually rise, but remain overcast,
during the day Wednesday with a NW flow and shortwave ridging in
place.
.Outlook...
Expect conditions to degrade once again with a cold front approach
and passage on Thursday.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.
&&
Hazardous weather outlook, Apr 7, 10:47 PM EST, 1 hour 53 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1147 PM EDT Tue Apr 7 2020
MDZ001-WVZ511>514-090400-
Garrett-Preston-Eastern Preston-Western Tucker-Eastern Tucker-
1147 PM EDT Tue Apr 7 2020
This Hazardous Weather Outlook is for western Maryland and northern
West Virginia.
.DAY ONE...Tonight.
Thunderstorms are expected late tonight. Some storms may become
severe with large hail and possible some damaging gusts.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-012-021-509-510-090400-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-
1147 PM EDT Tue Apr 7 2020
...SEVERE THUNDERSTORM WATCH 85 IN EFFECT UNTIL 6 AM EDT WEDNESDAY...
This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, western Pennsylvania,
northern West Virginia and the northern panhandle of West Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
Thunderstorms are expected late tonight. Some storms may become
severe with large hail and possible some damaging gusts.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
In the hours before
Local storm report, Apr 8, 12:08 AM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
108 AM EDT WED APR 08 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 PM TSTM WND DMG MINERAL CITY 40.60N 81.36W
04/07/2020 TUSCARAWAS OH EMERGENCY MNGR
EM REPORTS SEVERAL TREES DOWN IN THE MINERAL CITY AREA.
&&
EVENT NUMBER PBZ2000794
BROWNLocal storm report, Apr 8, 12:12 AM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
112 AM EDT WED APR 08 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1228 AM TSTM WND DMG SANDY VALLEY ESTATES 40.64N 81.35W
04/08/2020 TUSCARAWAS OH EMERGENCY MNGR
EM REPORTS TRAILER BLOWN OFF ITS FOUNDATION AT SANDY
VALLEY ESTATES
&&
EVENT NUMBER PBZ2000795
BROWNLocal storm report, Apr 8, 12:14 AM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
114 AM EDT WED APR 08 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM TSTM WND DMG 1 N CARNOT-MOON 40.53N 80.22W
04/08/2020 ALLEGHENY PA OFFICIAL NWS OBS
CAN HEAR TREES FALLING IN THE WOODS ADJACENT TO THE NWS
OFFICE. WINDS HAVE BEEN GUSTING TO NEAR 70 MPH FOR
ALMOST 10 MINUTES CONTINUOUSLY. POWER OUT.
0106 AM TSTM WND GST 2 ESE PITTSBURGH INTL A 40.48N 80.21W
04/08/2020 M75 MPH ALLEGHENY PA ASOS
65 KNOT GUST MEASURED AT PIT ASOS
&&
EVENT NUMBER PBZ2000796
EVENT NUMBER PBZ2000797
EBLocal storm report, Apr 8, 12:24 AM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PITTSBURGH PA
124 AM EDT WED APR 08 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 AM TSTM WND DMG MINERAL CITY 40.60N 81.36W
04/08/2020 TUSCARAWAS OH EMERGENCY MNGR
EM REPORTS SEVERAL TREES DOWN IN THE MINERAL CITY AREA.
TIME CORRECTION.
&&
CORRECTED EVENT DATE...EVENT TIME...REMARKS
EVENT NUMBER PBZ2000794
BROWNSpecial weather statement, Apr 8, 12:30 AM EST, 10 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
130 AM EDT Wed Apr 8 2020
OHZ050-059-PAZ029-031-WVZ002>004-080600-
Jefferson-Belmont-Greene-Washington-Marshall-Brooke-Ohio-
130 AM EDT Wed Apr 8 2020
...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING HAIL AND GUSTY
WIND WILL AFFECT SOUTHEASTERN JEFFERSON...NORTHEASTERN BELMONT...
WASHINGTON...NORTHWESTERN GREENE...OHIO...NORTHEASTERN MARSHALL AND
BROOKE COUNTIES...
At 130 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Hooverson Heights to Martins Ferry.
Movement was southeast at 55 mph.
Wind gusts up to 55 mph and hail up to the size of nickels are
possible with these storms.
Locations impacted include...
Wheeling... Weirton...
Washington... Canonsburg...
Martins Ferry... St. Clairsville...
Bellaire... Warwood...
Wellsburg... Bethlehem...
West Liberty... Triadelphia...
This includes the following highways...
Interstate 70 in Ohio between mile markers 217 and 225.
Interstate 70 in West Virginia between mile markers 0 and 14.
Interstate 70 in Pennsylvania between mile markers 0 and 33.
Interstate 79 in Pennsylvania between mile markers 20 and 44.
Frequent cloud to ground lightning is occurring with these storms.
Seek safe shelter inside a building or vehicle.
These storms may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 4007 8091 4042 8050 4009 7991 3982 8049
TIME...MOT...LOC 0530Z 309DEG 47KT 4032 8052 4012 8075
Local storm report, Apr 8, 12:40 AM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
140 AM EDT WED APR 08 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 AM TSTM WND GST 2 W WEST MAYFIELD 40.77N 80.38W
04/08/2020 M57 MPH BEAVER PA AWOS
0115 AM TSTM WND DMG CRAFTON 40.43N 80.07W
04/08/2020 ALLEGHENY PA PUBLIC
LARGE TREE ON HOUSE
0129 AM TSTM WND GST 1 W WEST MIFFLIN 40.36N 79.92W
04/08/2020 M61 MPH ALLEGHENY PA ASOS
&&
EVENT NUMBER PBZ2000798
EVENT NUMBER PBZ2000799
EVENT NUMBER PBZ2000800
EBThunderstorm Wind, Marshall
- When
- April 8, 12:40 AM EST
- Where
- Marshall County, Mt Olivet
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 40.020, -80.670
A trained spotter reported that a large tree was snapped in half.
Thunderstorm Wind, Monongalia
- When
- April 8, 1:45 AM EST
- Where
- Monongalia County, 1.06 mi W of Canyon
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Department of Highways
- Coordinates
- 39.670, -79.920
Trees were blown down onto Point Marion Road.
Thunderstorm Wind, Tucker
- When
- April 8, 2:08 AM EST
- Where
- Tucker County, 2.21 mi N of Porterwood
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 39.112, -79.682
Several large limbs were blown down along Route 72.
Hail, Monongalia
- When
- April 8, 2:10 AM EST
- Where
- Monongalia County, 0.87 mi SE of Cheat Neck
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.670, -79.820
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Arkansas, April 8 to 12, 20201 death · $315,000 · 2.75 in hail · 59 events
- Tornado and Hail in Indiana, April 8, 2020$2.4 million · EF1 · 69 events
- Tornadoes and Hail in Arkansas, April 8, 20202 injured · $258,000 · EF2 · 14 events
- Tornadoes and Hail in Ohio, April 8 to 9, 2020$655,000 · EF0 · 96 events
- Dense Fog in Wisconsin, April 8, 20201 death · $20,000 · 1 event
- Tornadoes and Hail in Kentucky, April 8, 2020$712,000 · EF1 · 61 events
- Hail and Damaging Winds in Illinois, April 8, 2020$1.6 million · 3 in hail · 67 events
- Tornadoes and Hail in Indiana, April 8, 2020$408,000 · EF1 · 27 events
- Tornado and Hail in Kentucky, April 8, 2020$295,000 · EF1 · 14 events
- Hail and Damaging Winds in Virginia, April 8, 2020$239,000 · 1.5 in hail · 42 events
- Hail and Damaging Winds in Georgia, April 8 to 9, 2020$244,000 · 1 in hail · 32 events
- Hail and Damaging Winds in Kentucky, April 8 to 9, 2020$338,000 · 1 in hail · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 886367, 886368, 886369, 886366.